South Dakota, 2021

Damaging Winds in South Dakota, August 26 to 27, 2021

August 26 to 27, 2021 · NWS ABR · 3 events in 2 counties and zones

Isolated thunderstorms brought severe winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Isolated thunderstorms brought severe winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 26, 7:25 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 7:25 PM MST, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
925 PM CDT Thu Aug 26 2021

.UPDATE...
Issued at 918 PM CDT Thu Aug 26 2021

Severe Thunderstorm Watch has been issued for the southern part of
the CWA near a stalled out frontal boundary and in association
with a strengthening low level jet. Increased POPs in that area
and included a mention of possible severe storms. No other changes
made to the forecast at this time.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 251 PM CDT Thu Aug 26 2021

We remain under a persistent and messy weather pattern with
off and on showers and thunderstorms that remain a little difficult
to time. Southwesterly flow remains at 500mb with several embedded
waves. The main shortwave is over MT/WY this afternoon and will move
into the western Dakotas tonight. Will continue to monitor rounds of
showers and thunderstorms that are being enhanced by an area of high
shear. We're still looking at the chance for more storms over our
southwestern counties this evening into the overnight hours. Just
how the storms evolve is in question, mainly on how far north the
storms will move. The HRRR continues to be on the more
aggressive/farther north solution, with the potential of storms
mainly near the Missouri River around 05-06Z (mainly south of
Mobridge). HREF keep much of the more significant UH values over our
southern counties, but can not rule out the HRRR. Expect whatever
develops to shift east-northeast overnight and exit into
northeastern SD/western MN by around 12Z. This will be while the
surface low over NE pushes northeast into portions of southeastern
SD. While that feature moves into southwestern MN Friday evening,
yet another low will be moving into southwestern SD. At this point
expect mainly dry weather for Friday afternoon, before storms near
from the northwest Friday night and expand across the forecast area
overnight. Any storm that does develop will have the potential to
produce strong winds, hail, and heavy rain. PW values remain over
1in through the period.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Aug 26 2021

A somewhat active pattern will continue across the northern CONUS
through the extended time period. To start the period, an upper trof
will be advecting across the Dakotas Saturday and Saturday night.
The main low level boundary associated with the upper trof will
stretch from ne-sw across eastern South Dakota by afternoon.
Moderate instability is expected to develop along this feature with
daytime heating, particularly over far eastern SD, and western
Minnesota. So, expect most activity that develops over eastern SD to
likely move into MN quickly in the evening. Moderate instability and
strong deep layer shear suggests some severe weather is likely.
Later Saturday night and Sunday should be mostly dry as sfc high
wafts over the forecast area. Return southerly flow begins in
earnest Monday through Tuesday, with convection chances returning to
the forecast. Mid-level ridging builds across the region for
midweek, but with a sfc boundary in the vicinity, pcpn chances will
continue. The end of the week may bring a lesser chance of pcpn as a
front settles out to the south of the forecast area. Temperatures,
overall, will favor near to slightly below normal for the period,
except for mid-week when the ridge aloft may allow for warmer than
normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 628 PM CDT Thu Aug 26 2021

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will affect the northeastern
part of the area this evening, with additional showers and
thunderstorms expected to develop during the overnight hours and
spread eastward through early Friday morning. Cigs will fall to
IFR/MVFR levels with the precipitation development, then will
remain at those levels into early Friday afternoon before lifting
to VFR levels.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Aug 26, 9:58 AM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
1158 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271700-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1158 AM CDT Thu Aug 26 2021 /1058 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will be possible this afternoon, mainly
over northern and northeastern South Dakota into west central
Minnesota. Another round of showers and thunderstorms will be
possible overnight and into Friday morning. A few strong to severe
storms will be possible. Hail, strong winds, and heavy rain are all
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through Saturday, with several rounds
of strong to severe storms possible. Additional showers and
thunderstorms will be possible Sunday night through Monday, as well
as Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 26, 10:31 PM MST
Where
Stanley County, Hayes Airstrip
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -101.000

Thunderstorm Wind, Stanley

When
August 26, 10:49 PM MST
Where
Stanley County, 8.8 mi SSW of Lacy
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -100.770

Thunderstorm Wind, Lyman

When
August 27, 2:58 AM CST
Where
Lyman County, 4.48 mi WSW of Mc Clure
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.050, -100.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980790, 980791, 980792.